AIMS Mathematics, 2017, 2(1): 28-69. doi: 10.3934/Math.2017.1.28.

Research article

Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Steady states of elastically-coupled extensible double-beam systems

1 Dipartimento di Matematica, Politecnico di Milano, Via Bonardi 9, 20133 Milano, Italy
2 DICATAM, Universit`a degli Studi di Brescia, Via Valotti 9, 25133 Brescia, Italy

Given $\beta\in\mathbb{R}$ and $\varrho,k>0$, we analyze an abstract version of the nonlinear stationary modelin dimensionless form\begin{align*}\begin{cases}u'''' - \Big(\beta+ \varrho\int_0^1 |u'(s)|^2\,d s\Big)u'' +k(u-v) = 0\\v'''' - \Big(\beta+ \varrho\int_0^1 |v'(s)|^2\,d s\Big)v'' -k(u-v) = 0\end{cases}\end{align*}describing the equilibria of an elastically-coupled extensible double-beamsystem subject to evenly compressive axial loads.Necessary and sufficient conditionsin order to have nontrivial solutions are established, and their explicit closed-form expressions are found.In particular, the solutions are shown to exhibit at most three nonvanishing Fourier modes.In spite of the symmetry of the system, nonsymmetric solutions appear, as well as solutionsfor which the elastic energy fails to be evenly distributed.Such a feature turns out to be of some relevance in the analysis of the longterm dynamics,for it may lead up to nonsymmetricenergy exchanges between the two beams, mimickingthe transition from vertical to torsional oscillations.
  Article Metrics

Keywords Coupled-beams structures; steady states; bifurcations; buckling

Citation: Filippo Dell’Oro, Claudio Giorgi, Vittorino Pata. Steady states of elastically-coupled extensible double-beam systems. AIMS Mathematics, 2017, 2(1): 28-69. doi: 10.3934/Math.2017.1.28


  • 1. I.V. Andrianov, On the theory of berger plates. J. Appl. Math. Mech., 47 (1983), 142-144.
  • 2. J.M. Ball, Stability theory for an extensible beam. J. Di erential Equations, 14 (1973), 399-418.
  • 3. I. Bochicchio and E. Vuk, Buckling and longterm dynamics of a nonlinear model for the extensible beam. Math. Comput. Modelling, 51 (2010), 833-846.
  • 4. P.G. Ciarlet, A justification of the von K´arm´an equations. Arch. Rational Mech. Anal., 73 (1980), 349-389.
  • 5. P.G. Ciarlet and L. Gratie, From the classical to the generalized von K´arm´an and Marguerre-von K´arm´an equations. J. Comput. Appl. Math., 190 (2006), 470-486.
  • 6. A. Ciekot and S. Kukla, Frequency analysis of a double-nanobeam-system. J. Appl. Math. Comput. Mech., 13 (2014), 23-31.
  • 7. M. Coti Zelati, Global and exponential attractors for the singularly perturbed extensible beam. Discrete Contin. Dyn. Syst., 25 (2009), 1041-1060.
  • 8. M. Coti Zelati, C. Giorgi and V. Pata, Steady states of the hinged extensible beam with external load. Math. Models Methods Appl. Sci., 20 (2010), 43-58.
  • 9. J.M. Davies, Lightweight sandwich construction, Wiley-Blackwell, Oxford, 2001.
  • 10. R.W. Dickey, Free vibrations and dynamic buckling of the extensible beam. J. Math. Anal. Appl., 29 (1970), 443-454.
  • 11. R.W. Dickey, Dynamic stability of equilibrium states of the extensible beam. Proc. Amer. Math. Soc., 41 (1973), 94-102.
  • 12. A. Eden and A.J. Milani, Exponential attractors for extensible beam equations. Nonlinearity, 6 (1993), 457-479.
  • 13. C. Giorgi and M.G. Naso, Modeling and steady state analysis of the extensible thermoelastic beam. Math. Comp. Modelling, 53 (2011), 896-908.
  • 14. C. Giorgi, V. Pata and E. Vuk, On the extensible viscoelastic beam. Nonlinearity, 21 (2008), 713-733.
  • 15. P. Holmes and J. Marsden, A partial di erential equation with infinitely many periodic orbits: chaotic oscillations of a forced beam. Arch. Rational Mech. Anal., 76 (1981), 135-165.
  • 16. N. Kamiya, Governing equations for large deflections of sandwich plates. AIAA Journal, 14(1976), 250-253.
  • 17. S.G. Kelly and S. Srinivas, Free vibrations of elastically connected stretched beams. J. Sound Vibration, 326 (2009), 883-893.
  • 18. W. Lacarbonara, Nonlinear structural mechanics. Theory, dynamical phenomena and modeling, Springer, New York, 2013.
  • 19. J.E. Lagnese and J.L. Lions, Modelling analysis and control of thin plates, Masson, Paris, 1988.
  • 20. P.J. McKenna, Oscillations in suspension bridges, vertical and torsional. Discrete Contin. Dyn. Syst. Ser. S, 7 (2014), 785-791.
  • 21. T. Murmu and S. Adhikari, Axial instability of a double-nanobeam-systems. Phys. Lett. A, 375 (2011), 601-608.
  • 22. Z. Oniszczuk, Forced transverse vibrations of an elastically connected complex simply supported double-beam system. J. Sound Vibration, 264 (2003), 273-286.
  • 23. F.J. Plantema, Sandwich construction: the bending and buckling of sandwich beams, plates, and shells, John Wiley and Sons, New York, 1966.
  • 24. E.L. Reiss and B.J. Matkowsky, Nonlinear dynamic buckling of a compressed elastic column. Quart. Appl. Math., 29 (1971), 245-260.
  • 25. R. Taylor and A. Wiles, Ring-theoretic properties of certain Hecke algebras. Ann. of Math., 141 (1995), 553-572.
  • 26. H.V. Vu, A.M. Ord´o˜nez and B.K. Karnopp, Vibration of a double-beam system. J. Sound Vibration, 229 (2000), 807-822.
  • 27. D.H. Wang and G.F. Wang, Surface e ects on the vibration and buckling of double-nanobeamsystems. Journal of Nanomaterials, vol. 2011 (2011), Article ID 518706, 7 pages.
  • 28. A. Wiles, Modular elliptic curves and Fermat's last theorem. Ann. of Math., 141 (1995), 443-551.
  • 29. S.Woinowsky-Krieger, The e ect of an axial force on the vibration of hinged bars. J. Appl. Mech., 17 (1950), 35-36.
  • 30. D. Zenkert, An introduction to sandwich construction, EMAS Publications,West Midlands, United Kingdom, 1995.
  • 31. Y.Q. Zhang, Y. Lu and G.W. Ma, E ect of compressive axial load on forced transverse vibrations of a double-beam system. Int. J. Mech. Sci., 50 (2008), 299-305.
  • 32. Y.Q. Zhang, Y. Lu, S.L. Wang and X. Liu, Vibration and buckling of a double-beam system under compressive axial loading. J. Sound Vibration, 318 (2008), 341-352.


This article has been cited by

  • 1. M Campo, J R Fernández, M G Naso, E Vuk, Dynamics of Nonlinear Thermoelastic Double-Beam Systems, The Quarterly Journal of Mechanics and Applied Mathematics, 2019, 10.1093/qjmam/hbz004

Reader Comments

your name: *   your email: *  

Copyright Info: 2017, Vittorino Pata, et al., licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved